© Georg Thieme Verlag KG Stuttgart · New York
Sclerosant extravasation following endoscopic injection sclerotherapy for bleeding gastric varices
24 October 2007 (online)
A 71-year-old woman was admitted to our hospital because of vomiting blood, and an endoscopic examination revealed ruptured gastric varices ([Fig. 1]). Endoscopic injection sclerotherapy was carried out by injecting a total of 2 mL of sclerosant (a mixture of 1 mL of cyanoacrylate and the same amount of lipiodol) into the varices ([Fig. 2]), and endoscopic hemostasis was achieved ([Fig. 3]).
Immediately after the procedure, the patient complained of left upper quadrant pain, and she was treated with an analgesic. Radiograph and computed tomography ([Fig. 4 a, b]) revealed a high-density area around the left diaphragm, and we made a diagnosis of extravasation of the sclerosant following sclerotherapy. The symptoms resolved 1 day after the procedure.
Only one previous report has focused on extravasation following sclerotherapy for bleeding gastric varices. Cheng et al. reported a case of intraperitoneal sclerosant leakage after sclerotherapy with a 3 mL mixture of cyanoacrylate and lipiodol . Sclerosant extravasation following sclerotherapy for gastric varices is a very rare but serious complication.
Fig. 1 Bleeding from gastric varices was revealed.
Fig. 2 Endoscopic injection sclerotherapy was carried out.
Fig. 3 Endoscopic hemostasis was successful.
Fig. 4 a, b A computed tomography scan revealed a high-density area around the left diaphragm.
- 1 Cheng H C, Cheng P N, Tsai Y M. et al . Sclerosant extravasation as a complication of sclerosing endotherapy for bleeding gastric varices. Endoscopy. 2004; 36 239-241
M. Inamori, MD
Yokohama City University School of Medicine
Email: Email: firstname.lastname@example.org